Single centre 20 year survey of antiepileptic drug-induced hypersensitivity reactions

Pharmacol Rep. 2013;65(2):399-409. doi: 10.1016/s1734-1140(13)71015-6.

Abstract

Background: Epilepsy is a chronic neurological disease which affects about 1% of the human population. There are 50 million patients in the world suffering from this disease and 2 million new cases per year are observed. The necessary treatment with antiepileptic drugs (AEDs) increases the risk of adverse reactions. In case of 15% of people receiving AEDs, cutaneous reactions, like maculopapular or erythematous pruritic rash, may appear within four weeks of initiating therapy with AEDs.

Methods: This study involved 300 epileptic patients in the period between September 1989 and September 2009. A cutaneous adverse reaction was defined as a diffuse rash, which had no other obvious reason than a drug effect, and resulted in contacting a physician.

Results: Among 300 epileptic patients of Neurological Practice in Kielce (132 males and 168 females), a skin reaction to at least one AED was found in 30 patients. As much as 95% of the reactions occurred during therapies with carbamazepine, phenytoin, lamotrigine or oxcarbazepine. One of the patients developed Stevens-Johnson syndrome.

Conclusion: Some hypersensitivity problems of epileptic patients were obviously related to antiepileptic treatment. Among AEDs, gabapentin, topiramate, levetiracetam, vigabatrin, and phenobarbital were not associated with skin lesions, although the number of patients in the case of the latter was small.

Publication types

  • Observational Study

MeSH terms

  • Adolescent
  • Adult
  • Aged
  • Anticonvulsants / adverse effects*
  • Anticonvulsants / therapeutic use
  • Drug Eruptions / epidemiology
  • Drug Eruptions / etiology*
  • Epilepsy / drug therapy*
  • Female
  • Humans
  • Male
  • Middle Aged
  • Poland / epidemiology
  • Retrospective Studies
  • Stevens-Johnson Syndrome / etiology
  • Young Adult

Substances

  • Anticonvulsants